Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Itchy red patches appeared on forehead. Not cured by medicine. Dermatitis, rosacea or allergy?

Answered by
Dr.
Dr. S. Murugan

HIV AIDS Specialist

Practicing since :1974

Answered : 2775 Questions

default
Posted on Fri, 4 Jan 2013 in Skin Rash
Question: I am simply seeking your thoughts.....I am 40 year old man, Irish/very fair skin, good health, take no medications. Two months ago I woke up with bright red patches on my forehead - very angry looking one, raised, scaly...burning/itching...very obvious. Soon, I had bright patches on my two cheeks. Very red, skin peeling, etc. I went to my doctor who said it was an allergic reaction - put me on prednisone for 5 days which helped about 50%. It never really went away. So I went to a Top Dermatologist in Boston - drove two hours. He looked at my skin with a light and magnify glass for 5 mins....he said I had contact dermatitis. He gave me 2.5 Hydrocortisone and told me to apply twice a day for a week...which I did and it did not improve. I went back to him this week....he did a long facial exam and said it was an allergy...but it could be Rosacea which he has prescribed an antibiotic. He said it was not fungal at all, it was definitely not Seborrheic Dermatitis, but it was either Rosacea or allergy related. He said give the Rosacea pills two months and if it doesn't go away come back for some patch testing... I sought a second opinion at a major teaching hospital - they think it is contact dermatitis - it actually looks a bit like poison Ivy on my face (but it is not). They said it was NOT Seborrheic Dermatitis, it was not fungal related...etc.

Nothing seems to work..... moisturizer makes it worse....water makes it worse when I shower.....It is making me so depressed and anxious. I had a great skin before this.....If it is an allergy, I have no clue what it could be. Stress makes it really bad!

Any thoughts?
doctor
Answered by Dr. S. Murugan 5 hours later
Hi,

Welcome to XXXXXXX

Thanks for posting your query.

I can understand the difficult phase you are going through. Please do not get depressed about this condition as it will improve with time.

Allergic manifestations are usually itchy. In contact allergy over face, you can avoid using recently applied soaps, talcum powder or some other chemicals. If there is nothing like that, you can rule out contact dermatitis. It doesn't seem to be insect bite allergy from your description.

In your case, the most likely possibility is rosacea. It will not be itchy too much. It may persist for 2-3 months and will vanish completely. As fungus and seborrheic dermatitis you need not fear.

As your dermatologist told you, follow him up after two months and you will be alright.

Wish you a speedy recovery.
Dr S.Murugan

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. S. Murugan 14 hours later
Thank you for your calming words. I was just checking - did you see the picture I attached in my original email?

Also, I would like to moisturize the skin - but it stings to use - do you recommend any? I am on Doxycycline - how long do results typically take?

Thank you!
doctor
Answered by Dr. S. Murugan 8 hours later
Hi,

Pleased to answer your follow up questions.

Yes, I had seen your picture. So I could answer your query.

Certain Moisturizing creams contain irritants like urea and other chemicals. That may cause burning sensation of already inflamed skin. So you better avoid moisturizing creams. You need to continue just an antihistamine. Regarding the use of Doxicyclin, kindly follow the advice of your dermatologist. You can observe reduction of the intensity of the lesions after 4-5 weeks and a complete cure within 3-4 months time.

You will be alright soon.
Dr S.Murugan

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Lab Tests

Recent questions on  Skin rash

doctor1 MD

Hello, I am going to see my family doctor tomorrow, and any ideas you may have are welcome. I had a migraine which started on Wednesday and went on through Thursday, including a fever which spiked up and down. Two Frova along with aspirin and acetaminophen is what I took over that timeframe. Even after the headache went, the fever stayed through the end of Friday, so I continued with small doses of acetaminophen and aspirin. Saturday (yesterday) I was without the fever, but very swollen and all my joints hurt. This morning (Sunday) I thought I felt fine. Then I looked in the mirror and discovered that I am covered in a rash from head to toe. Just blotches, not risen. Feels a little scratchy, but the rash isn`t overtly itchy. Any ideas ....

doctor1 MD

My 14 year old son woke up with a red rash on his chest and side. Then it developed on the inside of his arms and later his elbows. The rash itched and burned when the sun would hit it. The next day it was mostly gown but what remained looked like a 5 day old bruise. Each day the rash developed on different parts of his body and go way leaving a bruising spot. The ER doctor had no idea what it could be.

doctor1 MD

For the past year I have been noticing an increasing amount of blood both in my BM. At first it began just as smears on the paper but began to become mixed in with the stool and within the past month more blood than stool is being voided. I have mild, intermittent abdominal pain as well as intermittent pain with BM. There s no itching or rash. I have noticed some exacerbation with spicy foods i.e. jalepenos which in both instances caused me to void so much blood that the water in the toilet became bright red. There is no fhx significant for colon cancer or GI bleeds. I am a 20 y.o. female with no signifcant medical hx or problems other than multiple bone fxs, tonsilectomy and adnoidectomy. I

doctor1 MD

My wife had total knee replacement four months ago. Till date she is getting low grade fever. It statrts around 1400h and goes downn around 2300h. Max is 99.6 min is 98.0. No infection at all. Urine culture is normal. Takes medicine for hyper thyroide and BP. Has rashes on arms and face. Kindly advise. SS MOTIAL

doctor1 MD

I have pain and swelling under my upper arm on both sides. I am 70 female.

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and is not going away...I had read somewhere in the webmd website that facial rashes are the first sign...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?